Alert archive / Alabama / Tornado Warnings in 2009
Tornado Warning 108, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at May 2, 2009, 6:02 PM CDT for Fayette County, Tuscaloosa County, Walker County, Alabama. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2009, 6:02 PM CDT (23:02 UTC)
- Expired
- May 2, 2009, 7:00 PM CDT
- In force
- 58 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Fayette County, AL, Tuscaloosa County, AL, Walker County, AL
The radar
The Columbus AFB radar (KGWX), 77 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 6:41 PM CDT | HAIL 1 | 3 Sw Berry, AL | BERRY JUNCTION HWYS 13/18 |
| May 2, 6:47 PM CDT | HAIL 1.75 | Berry, AL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 2:55 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 830 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 507 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KBMX 022302 TORBMX ALC057-125-127-030000- /O.NEW.KBMX.TO.W.0108.090502T2302Z-090503T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 602 PM CDT SAT MAY 2 2009 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * TORNADO WARNING FOR... CENTRAL WALKER COUNTY IN CENTRAL ALABAMA... FAYETTE COUNTY IN WEST CENTRAL ALABAMA... THIS INCLUDES THE CITY OF FAYETTE... NORTH CENTRAL TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA... * UNTIL 700 PM CDT * AT 559 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR BELK...OR 6 MILES SOUTHWEST OF FAYETTE...MOVING EAST AT 20 MPH. ANOTHER RADAR DETECTED TORNADO WAS 3 MILES NORTH OF BERRY...MOVING EAST AT 20 MPH. THIS STORM WILL MOVE INTO SOUTHWEST WALKER COUNTY AFTER 610 PM. * THE TORNADO WILL BE NEAR... FAYETTE BY 605 PM CDT... FAYETTE BY 610 PM CDT... BANKSTON BY 635 PM CDT... BERRY BY 645 PM CDT... BOLEY SPRINGS BY 700 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLF BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING FOR NORTHERN ALABAMA. && LAT...LON 3384 8723 3350 8729 3355 8794 3381 8794 TIME...MOT...LOC 2259Z 274DEG 18KT 3362 8788 $$ 03
3 follow-up statements
000 WWUS54 KBMX 022318 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 618 PM CDT SAT MAY 2 2009 ALC057-125-127-030000- /O.CON.KBMX.TO.W.0108.000000T0000Z-090503T0000Z/ TUSCALOOSA AL-FAYETTE AL-WALKER AL- 618 PM CDT SAT MAY 2 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR CENTRAL WALKER...FAYETTE AND NORTH CENTRAL TUSCALOOSA COUNTIES... AT 616 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUES TO DETECT A TORNADO. THIS TORNADO WAS LOCATED 6 MILES SOUTHEAST OF FAYETTE... MOVING EAST AT 20 MPH. THE TORNADO WILL BE NEAR... NEW LEXINGTON AND BANKSTON BY 635 PM CDT... BERRY BY 645 PM CDT... BOLEY SPRINGS...7 MILES WEST OF WHITSON...8 MILES SOUTH OF WEST CORONA AND 8 MILES SOUTH OF CORONA BY 700 PM CDT... ANOTHER TORNADO WAS BEING DETECTED BY THE NATIONAL WEATHER SERVICE 5 MILES NORTHWEST OF OAKMAN...MOVING TO THE EAST AT 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING FOR NORTHERN ALABAMA. && LAT...LON 3381 8786 3384 8723 3350 8729 3354 8785 TIME...MOT...LOC 2316Z 274DEG 18KT 3361 8778 $$ 03
000 WWUS54 KBMX 022332 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 632 PM CDT SAT MAY 2 2009 ALC057-125-127-030000- /O.CON.KBMX.TO.W.0108.000000T0000Z-090503T0000Z/ TUSCALOOSA AL-FAYETTE AL-WALKER AL- 632 PM CDT SAT MAY 2 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR CENTRAL WALKER...SOUTHEASTERN FAYETTE AND NORTH CENTRAL TUSCALOOSA COUNTIES... AT 631 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUES TO DETECT A TORNADO. THIS TORNADO WAS LOCATED NEAR NEW LEXINGTON...OR 9 MILES SOUTHEAST OF FAYETTE...MOVING EAST AT 15 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BANKSTON...BOLEY SPRINGS AND BERRY PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLF BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING FOR NORTHERN ALABAMA. && LAT...LON 3354 8778 3377 8777 3384 8723 3350 8729 TIME...MOT...LOC 2331Z 278DEG 12KT 3360 8774 $$ 03
000 WWUS54 KBMX 022344 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 644 PM CDT SAT MAY 2 2009 ALC057-125-127-030000- /O.CON.KBMX.TO.W.0108.000000T0000Z-090503T0000Z/ TUSCALOOSA AL-FAYETTE AL-WALKER AL- 644 PM CDT SAT MAY 2 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR CENTRAL WALKER...SOUTHEASTERN FAYETTE AND NORTH CENTRAL TUSCALOOSA COUNTIES... AT 643 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUES TO DETECT A TORNADO. THIS TORNADO WAS LOCATED NEAR NEW LEXINGTON...OR 12 MILES SOUTHEAST OF FAYETTE...MOVING EAST AT 15 MPH. THE TORNADO WILL BE NEAR... BERRY BY 655 PM CDT... BOLEY SPRINGS AND 9 MILES SOUTHWEST OF WEST CORONA BY 700 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLF BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING FOR NORTHERN ALABAMA. && LAT...LON 3355 8769 3376 8770 3384 8723 3350 8729 TIME...MOT...LOC 2344Z 274DEG 14KT 3360 8766 $$ 03
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at May 2, 2:53 PM CDT, 3 hours 9 minutes earlier.
Area forecast discussion, May 2, 2:53 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 253 PM CDT SAT MAY 2 2009 .DISCUSSION... FAIRLY WET PATTERN WILL REMAIN IN PLACE THROUGH THE FORECAST PERIOD. CURRENTLY TWO SEPARATE BOUNDARIES ARE IN PLACE ACROSS THE SOUTHEAST. THE FIRST...MORE SYNOPTIC SCALE...CONTINUES TO BE THE FRONTAL BOUNDARY TO THE NORTH OF US. LOOKING AT RADAR...ANOTHER MCS HAS DEVELOPED ALONG THAT BOUNDARY AND WILL SLOWLY WORK INTO THE WESTERN PORTIONS OF THE AREA AND THEN SLIDE THROUGH MUCH OF CENTRAL ALABAMA THIS AFTERNOON. AT THE SAME TIME A SECOND...MORE MESOSCALE BOUNDARY HAS SET UP SHOP GENERALLY ALONG AND SOUTH OF AN ANNISTON TO SELMA LINE. HERE SHOWERS AND THUNDERSTORMS WILL CONTINUE TO FIRE UP. BOTH ROUNDS OF SHOWERS AND THUNDERSTORMS WILL HAVE THE POTENTIAL FOR SEVERE WEATHER THIS AFTERNOON. THE MAIN THREATS FOR BOTH OF THESE AREA WILL BE DAMAGING WINDS AND HAIL...ALTHOUGH AN ISOLATED TORNADO CAN NOT BE RULED OUT AS DESCENT SHEAR SPREADS AS FAR SOUTH AS DALLAS COUNTY. ON SUNDAY...THE MAIN FRONTAL BOUNDARY WILL SLOWLY DRIFT SOUTHWARD AND A SURFACE LOW WILL SWING UP AND ALONG THE BOUNDARY. AS THE FRONT MOVES SOUTHWARD DURING THE DAY...SURFACE HEATING SHOULD LEAD TO A QUITE UNSTABLE AIRMASS ACROSS CENTRAL ALABAMA. DAMAGING WINDS AND HAIL WILL BE THE MAIN THREAT...ALTHOUGH ISOLATED TORNADOES CAN NOT BE RULED OUT...ESPECIALLY THE CLOSER TO THE BOUNDARY A STORM FIRES UP. RIGHT NOW...MODELS ARE INDICATING CAPE VALUES TO BE BETWEEN 700 AND 1500 J/KG...LIFTED INDEX VALUES OF -3 TO -5...PW OF 1.5 TO 2 INCHES. THE BIG QUESTION IS GOING TO BE TIMING. MODELS ARE HINTING AT MAYBE SOME ISOLATED ACTIVITY SUNDAY AFTERNOON ACROSS CENTRAL AND SOUTHERN SECTIONS OF THE STATE WITH THE MAIN LINE WORKING INTO NORTHWESTERN SECTIONS BY LATE AFTERNOON. ACTIVITY WILL CONTINUE TO BE ENHANCED THROUGH THE EVENING HOURS AS THE FRONT DRIFTS SOUTH. MAIN CONCERN WITH THIS IS THAT SOME OF THE BETTER LIFT AND CHANCE FOR SEVERE WEATHER WILL BE DURING THE LATE EVENING AND INTO THE OVERNIGHT HOURS. CURRENTLY SPC HAS MOST OF CENTRAL ALABAMA UNDER A SLIGHT RISK...SO STAY TUNED. THE BOUNDARY SLIDES SOUTH BY TUESDAY...BUT THEN A NEW BOUNDARY WORKS IN BY WEDNESDAY AND WILL STALL OUT ACROSS NORTHERN AND CENTRAL ALABAMA. && .AVIATION...18Z TAF DISCUSSION. STILL EXPECTING WIDESPREAD SHOWERS AND STRONGER THUNDERSTORMS TO MOVE INTO THE AREA FROM THE NORTHWEST LATER THIS AFTERNOON FOR THE NORTHERN SITES. EXPECT SOUTHWEST WINDS TO CONTINUE AND A LOWERING OF CEILINGS AND VIS AS SHOWERS MOVE OVERHEAD. LINGERING RAIN AND EMBEDDED THUNDER COULD LAST THROUGH MUCH OF THE EVENING AND OVERNIGHT PERIOD. THE SOUTHERN SITES WILL HAVE JUST ISOLATED SHOWERS AND THUNDERSTORMS THROUGH THE AFTERNOON...BUT ISOLATED SHOWERS WILL LIKELY CONTINUE TO LINGER THROUGH THE EVENING AND OVERNIGHT. CLOUD COVER WILL GENERALLY LOWER THROUGH THE OVERNIGHT AS PERSISTENCE FROM THE PREVIOUS OVERNIGHT OBS INDICATED. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 61 79 60 74 54 / 70 60 80 50 20 ANNISTON 62 81 63 75 56 / 60 50 70 60 30 BIRMINGHAM 66 80 64 75 56 / 60 60 80 50 20 TUSCALOOSA 66 82 63 74 57 / 60 60 80 50 20 CALERA 66 82 64 77 58 / 50 50 70 50 20 AUBURN 63 84 65 80 61 / 30 30 40 70 40 MONTGOMERY 66 86 66 81 60 / 20 30 50 70 30 TROY 64 85 66 82 62 / 20 20 30 60 40 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 07/07/07
Hazardous weather outlook, May 2, 12:15 PM CDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1215 PM CDT SAT MAY 2 2009 ALZ011>015-017>050-031715- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1215 PM CDT SAT MAY 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A CHANCE OF STRONG TO SEVERE THUNDERSTORMS AND WIDESPREAD HEAVY RAINFALL AFTER 2 PM ACROSS AREAS ALONG AND NORTH OF A LIVINGSTON...TO CLANTON...TO LAFAYETTE LINE. THE PRIMARY THREAT WILL BE DAMAGING STRAIGHT LINE WINDS AND HAIL. SOUTH OF THIS LINE...EXPECT ISOLATED SEVERE THUNDERSTORMS FROM 2 PM UNTIL 9 PM...WITH THE THREAT OF DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON THROUGH MIDNIGHT SUNDAY NIGHT. THE MAIN THREAT AT THIS TIME IS DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL...BUT ISOLATED TORNADOES CANNOT BE RULED OUT. STRONG THUNDERSTORMS ARE POSSIBLE AGAIN ON MONDAY AS A WEAK COLD FRONT MOVES ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME NECESSARY TODAY AND AGAIN ON SUNDAY AND MONDAY.
In the hours before
Local storm report, May 2, 5:07 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
507 PM CDT SAT MAY 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM FUNNEL CLOUD 3 W FAYETTE 33.69N 87.88W
05/02/2009 FAYETTE AL PUBLIC
NEAR MT VERNON HWY 18
&&
MBAERLocal storm report, May 2, 5:10 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
510 PM CDT SAT MAY 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL 7 SW VERNON 33.69N 88.20W
05/02/2009 E1.75 INCH LAMAR AL LAW ENFORCEMENT
NEAR BAXTER
&&
MBAERLocal storm report, May 2, 5:18 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
518 PM CDT SAT MAY 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM TORNADO 3 NW FAYETTE 33.72N 87.87W
05/02/2009 FAYETTE AL LAW ENFORCEMENT
TORNADO REPORTED BY TWO LAW ENFORCEMENT OFFICERS NEAR
COUNTY RD 107 AND HWY 18
&&
STEFKOVICHLocal storm report, May 2, 5:37 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
537 PM CDT SAT MAY 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FUNNEL CLOUD 5 S VERNON 33.69N 88.11W
05/02/2009 LAMAR AL PUBLIC
UNCONFIRMED TORNADO ON HWY 17, SKYWATCHER REPORT
&&
MBAERLocal storm report, May 2, 5:45 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
545 PM CDT SAT MAY 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL 7 SE VERNON 33.69N 88.03W
05/02/2009 E1.00 INCH LAMAR AL LAW ENFORCEMENT
2MI NW KENNEDY
&&
MBAERLocal storm report, May 2, 5:49 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
549 PM CDT SAT MAY 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM TSTM WND GST 7 SE VERNON 33.69N 88.03W
05/02/2009 E0 MPH LAMAR AL LAW ENFORCEMENT
TREES DOWN
&&
MBAERThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 7:11 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee, Etowah | 49 min |
| May 1, 7:41 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Cleburne, Etowah | 49 min |
| May 2, 2:28 PM CDT | Tornado Warning | BMX | Lamar, Marion | 47 min |
| May 2, 3:08 PM CDT | Tornado Warning | BMX | Lamar, Marion | 40 min |
| May 2, 3:38 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 52 min |
| May 2, 3:47 PM CDT | Severe Thunderstorm Warning | BMX | Marion, Winston | 43 min |
| May 2, 4:12 PM CDT | Tornado Warning | BMX | Marion, Winston | 30 min |
| May 2, 4:20 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar | 55 min |
| May 2, 4:31 PM CDT | Tornado Warning | BMX | Fayette, Lamar | 59 min |
| May 2, 5:02 PM CDT | Tornado Warning | BMX | Lamar | 28 min |
| May 2, 5:17 PM CDT | Tornado Warning | BMX | Fayette | 58 min |
| May 2, 5:23 PM CDT | Tornado Warning | BMX | Fayette, Lamar | 67 min |
| May 2, 5:33 PM CDT | Severe Thunderstorm Warning | BMX | Walker, Winston | 42 min |
| May 2, 6:51 PM CDT | Tornado Warning | BMX | Fayette, Tuscaloosa, Walker | 54 min |
Nearby
Tornado Warnings in Alabama, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.